UCL Discovery Stage
UCL home » Library Services » Electronic resources » UCL Discovery Stage

Pseudospectra of semiclassical boundary value problems

Galkowski, J; (2015) Pseudospectra of semiclassical boundary value problems. Journal of the Institute of Mathematics of Jussieu , 14 (2) pp. 405-449. 10.1017/S1474748014000061. Green open access

[thumbnail of PseudoSpecBVP020914.pdf]
Preview
Text
PseudoSpecBVP020914.pdf - Accepted Version

Download (879kB) | Preview

Abstract

We consider operators −∆ + X, where X is a constant vector field, in a bounded domain and show spectral instability when the domain is expanded by scaling. More generally, we consider semiclassical elliptic boundary value problems which exhibit spectral instability for small values of the semiclassical parameter h, which should be thought of as the reciprocal of the Peclet constant. This instability is due to the presence of the boundary: just as in the case of −∆ + X, some of our operators are normal when considered on Rd. We characterize the semiclassical pseudospectrum of such problems as well as the areas of concentration of quasimodes. As an application, we prove a result about exit times for diffusion processes in bounded domains. We also demonstrate instability for a class of spectrally stable nonlinear evolution problems that are associated to these elliptic operators.

Type: Article
Title: Pseudospectra of semiclassical boundary value problems
Open access status: An open access version is available from UCL Discovery
DOI: 10.1017/S1474748014000061
Publisher version: https://doi.org/10.1017/S1474748014000061
Language: English
Additional information: This version is the author accepted manuscript. For information on re-use, please refer to the publisher’s terms and conditions.
Keywords: Science & Technology, Physical Sciences, Mathematics, OPERATORS, SPECTRA
UCL classification: UCL
UCL > Provost and Vice Provost Offices > UCL BEAMS
UCL > Provost and Vice Provost Offices > UCL BEAMS > Faculty of Maths and Physical Sciences
UCL > Provost and Vice Provost Offices > UCL BEAMS > Faculty of Maths and Physical Sciences > Dept of Mathematics
URI: https://discovery-pp.ucl.ac.uk/id/eprint/10083916
Downloads since deposit
2,952Downloads
Download activity - last month
Download activity - last 12 months
Downloads by country - last 12 months

Archive Staff Only

View Item View Item